Arizona, 2013

Funnel Cloud in Arizona, September 10, 2013

September 10, 2013 · NWS PSR · 1 event in 1 county or zone

Thunderstorms developed across northwest Maricopa county during the morning hours on September 10th with some of the stronger storms located to the northwest of the greater Phoenix area. Although the primary weather threats from the thunderstorms included heavy rain and gusty winds, one of the stronger storms did produce a funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed across northwest Maricopa county during the morning hours on September 10th with some of the stronger storms located to the northwest of the greater Phoenix area. Although the primary weather threats from the thunderstorms included heavy rain and gusty winds, one of the stronger storms did produce a funnel cloud. No damage occurred and a tornado was not reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 10, 9:05 AM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Sep 10, 9:05 AM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
905 AM MST TUE SEP 10 2013

...ELEVATED PRECIPITATION CHANCES WITH HEAVY RAINFALL POTENTIAL
CONTINUES THROUGH TONIGHT...

.SYNOPSIS...
AN UPPER LOW WILL CONTINUE TO PROVIDE WEATHER DISTURBANCES TO
INTERACT WITH MONSOON MOISTURE...SUPPORTING A CONTINUED WET AND
ACTIVE STORM PATTERN WITH A THREAT FOR HEAVY RAINFALL TODAY INTO
TONIGHT. CLOUDY SKIES IN COMBINATION WITH SHOWERS AND THUNDERSTORMS
WILL KEEP DAYTIME HIGHS WELL BELOW NORMAL THROUGH MIDWEEK. MOISTURE
WILL BE SLOW TO CLEAR OUT OF THE AREA...KEEPING AT LEAST SLIGHT
CHANCES IN THE FORECAST THROUGH THE END OF THE WORK WEEK.
TEMPERATURES WILL ALSO BEGIN A SLOW CLIMB BACK TOWARDS MORE NORMAL
READINGS.

&&

.DISCUSSION...
ANOTHER ACTIVE SHOWER/TSTM DAY MAY BE IN THE OFFING...PARTICULARLY
IN WEST CENTRAL AZ OVER OUR LA PAZ AND WESTERN MARICOPA COUNTIES.
WEATHER BALLOONS SHOWED MONSOON MOISTURE WAS MODERATELY HIGH BUT
CONCENTRATED OVER THE SOUTHWEST QUARTER OF AZ. YESTERDAY LOW LEVEL
MOISTURE VALUES WERE BORDERLINE EXCESSIVE...HOWEVER MUCH OF IT FELL
OUT HAS HEAVY RAIN...PARTICULARLY COUPLED WITH UPPER LEVEL DYNAMICS
ASSOCIATED WITH A CUTOFF LOW CIRCULATING OVER SOUTHERN CA.

300/250 MB HEIGHT RISES SEEN OVER THE PACIFIC NORTHWEST WERE
RELATIVELY HIGH SUGGESTING THE SOUTHERN CA TROF MAY RETROGRADE A
BIT...AND IF THAT HAPPENS...RELATIVELY STRONG DYNAMICS WILL DEVELOP
AGAIN OVER WEST CENTRAL AZ.  ADDITIONALLY...500 MB TEMPERATURES OVER
SOUTHERN CA AND WESTERN AZ HAVE COOLED INTO THE MINUS 10 DEG C
RANGE...WHICH IS UNSEASONABLY COOL...VALUES TYPICALLY SEEN IN OCT.
THEREFORE...WE EXPECT AN ACTIVE SHOWER/TSTM DAY IN THE ABOVE
MENTIONED COUNTIES...AND A FLASH FLOOD WATCH MAY BE ISSUED AS SOON
AS WE GET A LOOK AT THE NEW GFS MODEL GUIDANCE.

ON WEDNESDAY THE CUTOFF LOW OVER SOUTHERN CA STARTS TO MOVE
NORTHEASTWARD...TOWARD SOUTHERN NEVADA...WITH MOST UPPER LEVEL
DYNAMICS SHIFTING INTO SOUTHERN NEVADA...SOUTHWEST UTAH...AND
NORTHWEST AZ. MOST OF SOUTHWEST AND SOUTH CENTRAL AZ...OUR FORECAST
AREA...BECOMES RELATIVELY STABLE AND SLIGHTLY DRIER.

CURRENT FORECASTS LOOK TO BE IN GOOD SHAPE...WITH THE EXCEPTION OF A
FLASH FLOOD WATCH THAT MAY BE ISSUED FOR LA PAZ AND WESTERN MARICOPA
COUNTIES FOR THIS AFTERNOON. NO UPDATES EXPECTED...PREVIOUS
DISCUSSION STILL APPLIES.

PREVIOUS DISCUSSION...ISSUED 441 AM MST...
UPPER LOW REMAINS IN PLACE OVER THE DESERT SOUTHWEST...CENTERED
NORTH OF BLYTHE ALONG THE WESTERN AZ BORDER. COMBINATION OF THE LOW
AND THE LARGE UPPER HIGH OVER THE CENTRAL CONUS CONTINUES TO PULL
PLENTIFUL AMOUNTS OF MOISTURE NORTHWARD AND INTO AZ AND FAR SERN CA.
MOISTURE HAS THINNED A BIT OVER THE PAST 24 HOURS...PWAT VALUES HAVE
DROPPED BELOW 1.6 INCHES AND VAPOR IMAGERY DEPICTS THE DEEP MOISTURE
PLUME SHIFTING SOMEWHAT TO THE EAST AND MORE INTO NEW MEXICO.
STILL...MOISTURE IS MORE THAN SUFFICIENT TO GENERATE MODERATE OR
EVEN LOCALLY HEAVY RAINS GIVEN THE GOOD DYNAMICAL FORCING WE HAVE
SEEN OVER LAST 2 DAYS...AND WILL SEE AGAIN TODAY. ALSO...SURFACE
DEWPOINTS OVER THE DESERTS REMAIN VERY HIGH AND AT 2 AM THEY MOSTLY
RANGED FROM MID 60S TO LOW 70S.

AT 2 AM RADAR INDICATED SCATTERED SHOWERS ACROSS SERN CA AND THE
SWRN AZ DESERTS...ASSOCIATED WITH A PAIR OF VORT SPOKES ROTATING
AROUND THE MAIN UPPER LOW. ANOTHER VORT MAX WAS MOVING NORTH AND
INTO NERN AZ. WE WILL CONTINUE TO BE UNDER THE INFLUENCE OF BOTH
VORT SPOKES ROTATING AROUND THE LOW TO OUR WEST...AND ADDITIONAL
VORT MAXES MOVING NORTH OUT OF NWRN MEXICO. GIVEN THE AMOUNT OF
MOISTURE IN PLACE...WE CAN EXPECT SCATTERED TO NUMEROUS SHOWERS TO
DEVELOP YET AGAIN TODAY...WITH ISOLATED EMBEDDED THUNDERSTORMS.
GIVEN THE AMOUNT OF PRECIP WE HAVE ALREADY HAD...AND THE COOL
SURFACE TEMPS...INSTABILITY WILL NOT BE EXCESSIVE SO THUNDERSTORM
COVERAGE AND INTENSITY SHOULD BE LIMITED. STILL...ANY WEAK
THUNDERSTORM COULD EASILY GENERATE LOCALLY HEAVY RAIN WHICH COULD
PRODUCE SOME FLOODING OR EVEN FLASH FLOODING. POPS TODAY WILL RANGE
FROM CHANCE OUT WEST...IN SERN CA...TO LIKELY ACROSS MOST OF SW AND
SOUTH CENTRAL AZ. DUE TO DIFFICULT IN MODELS RESOLVING THE VARIOUS
DISTURBANCES...CONFIDENCE IN TIMING/TRACKING THEM IS SOMEWHAT LOW
AND THUS POPS ARE RATHER BROAD BRUSHED WITH THIS WEATHER PATTERN.
UPPER LOW STARTS TO LIFT TO THE NORTH TONIGHT...AND STEERING FLOW
BECOMES MORE SOUTHWESTERLY...AND AS THIS OCCURS MOISTURE STARTS TO
THIN A BIT FROM THE WEST/SOUTHWEST. POPS WILL TAPER OFF TONIGHT WITH
JUST CHANCE NUMBERS FORECAST ACROSS THE LOWER AZ DESERTS AFTER
MIDNIGHT.

BY WEDNESDAY THE LOW TO OUR WEST IS FORECAST TO MIGRATE NORTHWARD
INTO NORTHERN AZ OR SOUTHERN NEVADA/UTAH. AS THIS OCCURS STEERING
FLOW BECOMES SOUTHWEST TO WEST AND THIS WILL LEAD TO A GRADUAL
EROSION OF MOISTURE AND A DECREASE IN OUR POP TRENDS. BY WED EVENING
POPS WILL LOWER TO MOSTLY LESS THAN 25 PERCENT EXCEPT FOR HIGHER
TERRAIN AREAS EAST OF PHOENIX. HIGH TEMPS WILL STILL BE SUPPRESSED
AS MOISTURE WILL STILL BE SOMEWHAT ON THE HIGH SIDE. FOR THURSDAY
INTO THE WEEKEND...THE PERSISTENT WEST OR NORTHWEST STEERING FLOW
WILL CONTINUE TO ERODE MOISTURE...AND POPS WILL LOWER INTO THE
SINGLE DIGITS OVER THE WESTERN DESERTS...WITH ONLY SLIGHT CHANCES
LEFT OVER SOUTH CENTRAL ARIZONA. IN FACT...BY THE WEEKEND STORMS
SHOULD BE MOSTLY CONFINED TO HIGHER TERRAIN LOCATIONS SOUTHEAST AND
EAST OF THE GREATER PHOENIX AREA...WITH MOSTLY SUNNY SKIES EXPECTED
ACROSS THE CENTRAL AND WESTERN DESERTS. OF COURSE THERE WILL BE A
WARMING TREND AS THE MOISTURE THINS...WITH TRIPLE DIGIT HIGHS
FORECAST OVER MOST OF THE LOWER DESERTS BY FRIDAY. HIGHS SHOULD
REACH BACK TO SEASONAL NORMALS ACROSS THE CENTRAL AZ DESERTS BY THE
WEEKEND.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA AND KSDL...
SHOULD BE IN FOR ANOTHER ACTIVE RAIN DAY...BUT MORE ON THE SCATTERED
SIDE. THROUGH THE REST OF THE MORNING HOURS...EXPECT A GRADUAL
INCREASE IN SHOWER ACTIVITY...MAINLY TOWARD LATE MORNING. THE BEST
TIMEFRAME FOR WIDESPREAD SHOWERS SEEMS TO BE FROM LATE MORNING
THROUGH EARLY AFTERNOON. IF ENOUGH BREAKS IN THE CLOUDS OCCUR THIS
MORNING...MAY SEE ENOUGH INSTABILITY FOR A FEW THUNDERSTORMS...BUT
STILL NOT CONFIDENT ENOUGH TO ADD INTO AREA TAF SITES. IF A
PROLONGED PERIOD OF RAIN OCCURS TODAY OR IF SHOWERS ARE HEAVY
ENOUGH...COULD SEE A PERIOD OF MVFR CIGS/VSBYS. BY LATE THIS
AFTERNOON...SHOWER ACTIVITY IS EXPECTED TO TAPER OFF...BUT STILL
CAN/T RULE THEM OUT COMPLETELY THROUGH THE REST OF THE TAF PERIOD.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
SCATTERED LIGHT SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE
THIS MORNING DUE TO A LINGERING UPPER LOW CENTERED OVER THE AREA.
SOME AFTERNOON REDEVELOPMENT OF TSTMS IS POSSIBLE MAINLY OVER
SOUTHWEST ARIZONA. OTHERWISE ANTICIPATE LIGHT AND VARIABLE
WINDS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
THURSDAY THROUGH MONDAY...
DRIER AND WARMER CONDITIONS WILL PREVAIL THIS PERIOD. LIGHT WIND.
ISOLATED AFTERNOON AND EVENING TSTMS POSSIBLE HIGHER TERRAIN OF
SOUTHERN GILA COUNTY. MINIMUM RELATIVE HUMIDITIES WILL GENERALLY
FALL INTO THE TEENS ON THE DESERTS...AND NEAR 30 PERCENT IN THE
HIGHER TERRAIN OF SOUTHERN GILA COUNTY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...VASQUEZ/CB
AVIATION...KUHLMAN
FIRE WEATHER...VASQUEZ
Hazardous weather outlook, Sep 10, 5:56 AM MST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
556 AM MST TUE SEP 10 2013

AZZ020-021-025-026-CAZ030>033-111300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
556 AM MST TUE SEP 10 2013 /556 AM PDT TUE SEP 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS...AND EMBEDDED ISOLATED
THUNDERSTORMS...ARE EXPECTED. THE PRIMARY WEATHER HAZARD WILL BE
LOCALLY HEAVY RAIN WHICH COULD LEAD TO FLOODING OR FLASH FLOODING.
GUSTY WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH STRONGER
THUNDERSTORMS. PATCHY DENSE BLOWING DUST AND SAND IS MAY OCCUR IN
ASSOCIATION WITH GUSTY OUTFLOW WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SOUTHWEST TO WEST FLOW ALOFT WILL LEAD TO A DECREASING MOISTURE TREND
FROM WEDNESDAY INTO THE WEEKEND. SHOWERS AND THUNDERSTORMS WILL
BECOME ISOLATED WEDNESDAY AFTERNOON AND EVENING...AND BY THURSDAY
AFTERNOON THERE WILL BE LITTLE OR NO THUNDERSTORMS EXPECTED. PRIMARY
WEATHER HAZARDS WILL INCLUDE GUSTY WINDS IN EXCESS OF 45 MPH...PATCHY
DENSE BLOWING SAND OR DUST...LOCALLY MODERATE TO HEAVY RAIN AND
DEADLY LIGHTNING. NO WEATHER HAZARDS ARE EXPECTED FRIDAY THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

AZZ022>024-027-028-111300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
556 AM MST TUE SEP 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA AND
SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS...AND EMBEDDED ISOLATED
THUNDERSTORMS...ARE EXPECTED...AND THEY WILL GRADUALLY DECREASE FROM
THE WEST TONIGHT. THE PRIMARY WEATHER HAZARDS ARE LOCALLY HEAVY RAIN
WHICH COULD LEAD TO FLOODING OR FLASH FLOODING. IN ADDITION...GUSTY
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH STRONGER THUNDERSTORMS.
PATCHY DENSE BLOWING DUST MAY OCCUR IN ASSOCIATION WITH GUSTY OUTFLOW
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SOUTHWEST TO WEST FLOW ALOFT WILL LEAD TO A STEADY DECREASE IN
MOISTURE WEDNESDAY INTO THE WEEKEND. ON WEDNESDAY SHOWERS AND
THUNDERSTORMS WILL BECOME ISOLATED TO SCATTERED. THE PRIMARY WEATHER
HAZARDS WILL INCLUDE GUSTY WINDS IN EXCESS OF 45 MPH...LOCALLY HEAVY
RAIN...PATCHY DENSE BLOWING DUST AND DEADLY LIGHTNING. BY THURSDAY
THUNDERSTORMS WILL BECOME ISOLATED AND WILL MAINLY BE CONFINED TO THE
HIGHER TERRAIN AREAS OF SOUTHERN GILA COUNTY. BY THE WEEKEND ISOLATED
THUNDERSTORMS WILL BE LIMITED TO HIGHER TERRAIN AREAS THAT ARE MOSTLY
EAST OF GLOBE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

The radar

The Phoenix radar (KIWA), 108 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Maricopa

When
September 10, 11:15 AM MST
Where
Maricopa County, Morristown
Reported by
Broadcast Media
Coordinates
33.850, -112.620

Thunderstorms developed along the Grand Avenue Corridor from Wittmann northwestward towards Wickenburg during the morning hours on September 10th. One of the stronger thunderstorms produced a funnel cloud. According to a local broadcast media report, a funnel cloud was spotted on US 60 near Morristown. The funnel cloud produced no damage and a tornado was not reported. Due to the infrequency of either funnel cloud or tornado occurrences in southern Arizona, this report was included into Stormdata.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471832.